Florida, 2011Lightning Strike in Florida, August 16, 2011
August 16, 2011 · NWS MLB · 1 event in 1 county or zone
Eight people were indirectly struck and injured by a lightning strike during a non-severe thunderstorm. Five of the individuals were water park staff, and three were park guests.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Eight people were indirectly struck and injured by a lightning strike during a non-severe thunderstorm. Five of the individuals were water park staff, and three were park guests.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 16, 2:13 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 16, 2:13 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
313 PM EDT TUE AUG 16 2011
.DISCUSSION...
TONIGHT-WED...SHOWERS AND SOME EMBEDDED STORMS IN AN AREA SOUTH OF
METRO ORLANDO ALONG SPACE AND TREASURE COAST WILL CONTINUE TO
MOVE EWD INTO THE EVENING WITH COVERAGE BECOMING ISOLATED AT DUSK
AREAWIDE AND TRANSITIONING OFFSHORE LATE THIS EVENING.
DRYING OVER NORTH CENTRAL FLORIDA EARLIER THIS WEEK ONLY TEMPORARY
AS MOISTURE IS FORECAST TO INCREASE ACROSS THE AREA ON WED. RATHER
WEAK GRADIENT FLOW WL LEAD TO BOUNDARY DRIVEN CONVECTION AFTER
DAYTIME HEATING COMMENCES ON WED WITH SCT COVERAGE OF SHRA/TS BY
MID AFTERNOON. A LINGERING MID LEVEL TROUGH ALONG THE ERN SEABOARD
WL ENHANCE DESTABILIZATION ALOFT PROVIDING ADT'L IMPETUS FOR
DEVELOPMENT OF DIURNAL STORMS WITH SW STEERING SLOW FAVORING THE E
SIDE OF THE PENINSULA FOR HEAVIER RAIN CHCS AND MORE FREQUENT
LIGHTNING POTENTIAL.
THU-FRI (PREV DISC) ...RESIDUAL MID LEVEL TROUGHING WILL REMAIN
IN PLACE IN THE VICINITY OF FL AND THE SERN U.S. SEABOARD THROUGH LATE
IN THE WEEK. SFC PATTERN INDICATES BERMUDA RIDGE AXIS NEAR/OVER
CENTRAL FL AND DEEP MOISTURE IN PLACE...A PRETTY TYPICAL MID
AUGUST PATTERN AND ONE THAT FAVORS PRECIP. THE GFS' 20-30M LOWER
H50 HEIGHTS WOULD PORTEND EVEN HIGHER RAIN CHCS THAN WHAT THE
CURRENT FCST (40-50) SHOWS...SO WE'LL SEE HOW THIS EVENTUALLY
PLAYS OUT. BOTTOM LINE IS THAT LATE WEEK POPS WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL WITH TEMPS PRETTY CLOSE TO NORMAL.
SAT-MON...DIFFERENCES FOR DAYS 5-7 BETWEEN THE GFS AND ECM ARE
FAIRLY SUBTLE. THE GFS SHOWS A LITTLE MORE IN THE WAY OF SHORT
WAVE ENERGY DROPPING INTO THE MEAN EASTERN CONUS TROUGH...WHICH
HAS BEEN PERSISTENT FEATURE MUCH OF THE MID-LATE SUMMER. THE ECM
SUGGESTS A FLATTER UPPER PATTERN WITH A LITTLE MORE RIDGING. BOTH
KEEP THE SURFACE RIDGE OVER CTRL OR SOUTH CTRL FL INTO EARLY NEXT
WEEK. BARRING ANY SYNOPTIC FEATURE OF SIGNIFICANCE...THE CURRENT
FORECAST SHOWS POPS TAPERING BACK TO NEAR OR JUST A TAD BELOW
CLIMO (30-40) WITH TEMPS CONTINUING PRETTY CLOSE TO CLIMO NORMS OF
L-M90S MAXES AND M70S MINS.
&&
.AVIATION...
TEMPO MVFR CONDITIONS AT VRB THRU 21Z AS SOME STORMS MOVE OFFSHORE.
PREVAILING WESTERLY WIND FLOW WL BRINGS ADTL STORMS TO THE EAST
SIDE OF THE STATE MAINLY S OF MCO-COF. LINGERING SHOWERS FROM 00Z
TO 02Z THEN VFR AFTER 02Z.
&&
.MARINE...
LIGHT AND VARIABLE WINDS OVERNIGHT WL LEAD TO S-SE FLOW WED
MORNING. WINDS TO BECOME MORE OPNSHORE AT THE COAST WITH
DEVELOPMENT OF THE EAST COAST BREEZE BY EARLY AFTN WED.
RE-ESTABLISHMENT OF A WEAK HIGH PRESSURE RIDGE LATER IN THE WEEK
WL LEAD TO LIGHT WINDS THROUGH THE END OF THE WEEK...WITH A SMALL
BACKGROUND SWELL PUSHING SEAS UP BY ABOUT A FOOT BY THIS WEEKEND.
1-2FT NEAR SHORE AND 2-3FT OFFSHORE INCREASING A BIT BY LATE
FRIDAY/EARLY SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 91 75 91 / 20 40 30 40
MCO 74 95 75 93 / 20 40 30 50
MLB 75 91 76 91 / 20 40 30 50
VRB 75 91 76 91 / 20 40 30 50
LEE 75 95 76 94 / 20 30 30 40
SFB 76 95 76 94 / 20 40 30 40
ORL 77 95 77 93 / 20 40 30 50
FPR 74 90 75 91 / 20 50 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...PENDERGRAST
LONG TERM....KELLY
Hazardous weather outlook, Aug 16, 11:08 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1208 PM EDT TUE AUG 16 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1208 PM EDT TUE AUG 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
SCATTERED SHOWERS MOVING EAST ACROSS THE FLORIDA PENINSULA LATE
THIS MORNING WILL DEVELOP INTO LIGHTNING STORMS THIS AFTERNOON
OVER THE EAST SIDE OF THE FLORIDA PENINSULA...MAINLY SOUTH OF
ORLANDO. DRIER AIR HAS FILTERED DOWN INTO LAKE...VOLUSIA...
SEMINOLE AND ORANGE COUNTIES WHICH WILL LIMIT STORM COVERAGE.
THE EAST COAST SEA BREEZE BOUNDARY HAS ALREADY DEVELOPED ALONG
MUCH OF THE COAST AND WILL PUSH SLOWLY INLAND. STORM COVERAGE IS
EXPECTED TO INCREASE THIS AFTERNOON AS INCOMING SHOWERS AND STORMS
INTERACT WITH THE INLAND MOVING SEA BREEZE BOUNDARY. THE BEST
CHANCE FOR LIGHTNING STORMS WILL BE OVER CENTRAL OSCEOLA...SOUTH
BREVARD...INDIAN RIVER...SAINT LUCIE...MARTIN AND OKEECHOBEE
COUNTIES. A FEW STORMS WILL BE CAPABLE OF PRODUCING FREQUENT TO
EXCESSIVE CLOUD TO GROUND LIGHTNING AND DOWNBURST WINDS UP TO 50
MPH. STORM MOTION WILL BE TOWARD THE EAST OR NORTHEAST AT 10 TO
15 MPH.
.FLOODING IMPACT...
LOCALLY UP TO 3 INCHES OF RAIN WILL BE POSSIBLE IN A SHORT PERIOD
OF TIME WHICH WOULD CAUSE TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.
.EXCESSIVE HEAT IMPACT...
TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HUMIDITY TO
PRODUCE HEAT INDICES AROUND 105 FOR AT LEAST A COUPLE HOURS. IF YOU
WILL BE SPENDING A PROLONGED PERIOD OUTDOORS...DRINK PLENTY OF
WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
THERE WILL BE A GOOD CHANCE FOR STORMS TO PUSH OFF THE MAINLAND
AND ACROSS THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS THIS
AFTERNOON AND EVENING MAINLY SOUTH OF CAPE CANAVERAL. A FEW STORMS
MAY CONTAIN STRONG DOWNBURST WINDS TO 35 KNOTS AND FREQUENT CLOUD
TO WATER LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SEDLOCK/KELLY
In the hours before
Special weather statement, Aug 16, 2:27 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
327 PM EDT TUE AUG 16 2011
FLZ054-162015-
INDIAN RIVER-
327 PM EDT TUE AUG 16 2011
...FUNNEL CLOUDS POSSIBLE OVER EASTERN INDIAN RIVER COUNTY...
AT 326 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS OVER
WINTER BEACH...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE GUSTY WINDS
AND FUNNEL CLOUDS INCLUDE VERO LAKE ESTATES.
FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.
KELLY
Local storm report, Aug 16, 3:06 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
406 PM EDT TUE AUG 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST VERO BEACH 27.65N 80.39W
08/16/2011 M68 MPH INDIAN RIVER FL ASOS
KVRB MEASURED A 59 KT/68 MPH WIND GUST.
&&
JRCLocal storm report, Aug 16, 3:12 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
412 PM EDT TUE AUG 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST VERO BEACH 27.65N 80.39W
08/16/2011 M59.00 MPH INDIAN RIVER FL ASOS
CORRECTION TO PREVIOUS STORM REPORT KVRB MEASURED A 51
KT/59 MPH WIND GUST.
&&
JRCSpecial weather statement, Aug 16, 3:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
428 PM EDT TUE AUG 16 2011
FLZ059-162130-
ST. LUCIE-
428 PM EDT TUE AUG 16 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER ST. LUCIE COUNTY...
* UNTIL 530 PM EDT.
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER SAINT LUCIE
AIRPORT...MOVING SOUTH AT 20 MPH. OTHER STRONG STORMS WERE
DEVELOPING OVER PORT SAINT LUCIE. STORM COVERAGE IS EXPECTED TO
INCREASE AS NUMEROUS BOUNDARIES COLLIDE IN THE NEXT HOUR OR SO.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FORT PIERCE...PORT SAINT LUCIE...WHITE CITY.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2726 8021 2728 8023 2726 8023 2726 8028
2723 8029 2721 8028 2721 8029 2721 8049
2748 8057 2755 8032 2733 8022 2732 8021
2727 8019
TIME...MOT...LOC 2026Z 356DEG 18KT 2744 8038
KELLYLocal storm report, Aug 16, 3:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT TUE AUG 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 2 SW PORT SAINT LUCIE 27.26N 80.38W
08/16/2011 M48 MPH ST. LUCIE FL TRAINED SPOTTER
SKYWARN SPOTTER MEASURED 48 MPH WIND GUST. SUSTAINED WIND
42 MPH. 1.50 INCHES OF RAIN IN 45 MINUTES.
&&
JRCSpecial weather statement, Aug 16, 3:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
449 PM EDT TUE AUG 16 2011
FLZ064-162130-
MARTIN-
449 PM EDT TUE AUG 16 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN AND EASTERN MARTIN COUNTY...
* UNTIL 530 PM EDT.
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER JOHNATHAN DICKINSON
STATE PARK...MOVING NORTH AT 15 MPH.
LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HOBE SOUND BEACH...JONATHAN DICKINSON STATE PARK AND JUPITER
ISLAND.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2711 8043 2720 8015 2717 8015 2716 8015
2703 8009 2697 8007 2697 8014 2695 8015
2695 8017 2695 8048
TIME...MOT...LOC 2049Z 199DEG 11KT 2698 8016
KELLYLightning, Orange
- When
- August 16, 4:05 PM EST
- Where
- Orange County, 2.53 mi ENE of Vineland
- Injuries
- 8 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 28.410, -81.460
A lightning strike hit near the Laguna Restaurant at SeaWorld's Discovery Cove. Three guests on the restaurant patio and five water park staff nearby at an adjacent photo shop were indirectly struck and sustained minor injuries. All persons were examined, treated, and released from local hospitals and urgent care centers.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 16, 20112 deaths · 1 event
- Drought in Texas, August 16 to 31, 2011$6.0 million · 6 events
- Wildfire in Texas, August 16 to 31, 2011$1.7 million · 11 events
- Flash Flooding and Heavy Rain in Minnesota, August 16 to 17, 2011$755,000 · 8 events
- Flash Flooding and Damaging Wind in Arizona, August 16, 20111 injured · $275,000 · 60 kt wind · 4 events
- Wildfire in Texas, August 16, 2011$250,000 · 1 event
- Strong Wind in Puerto Rico, August 16, 2011$250,000 · 1 event
- Hail in Colorado, August 16, 2011$50,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Colorado, August 16, 201162 kt wind · 2 events
- Damaging Winds in Oklahoma, August 16, 2011$100 · 58 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Superior, August 16, 20112 events
- Damaging Winds in Kansas, August 16, 201160 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324347.